Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 192, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 14, 2016, 12:21 AM CDT for Hartley County, Moore County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 12:21 AM CDT (05:21 UTC)
- Expired
- Jun 14, 2016, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hartley County, TX, Moore County, TX
The radar
The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:37 AM CDT | HAIL 1.75 | Channing, TX | DELAYED REPORT OF MIXTURE OF MARBLE TO GOLF BALL SIZE HAIL REPORTED IN CHANNING BETWEEN MIDNIGHT AND 1 AM. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:31 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2268 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.8
The text
As transmitted.
318
WUUS54 KAMA 140521
SVRAMA
TXC205-341-140600-
/O.NEW.KAMA.SV.W.0192.160614T0521Z-160614T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1221 AM CDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
NORTHERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 100 AM CDT
* AT 1221 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
CHANNING...OR 24 MILES SOUTHWEST OF DUMAS...MOVING NORTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
DUMAS...CACTUS AND CHANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3563 10250 3606 10209 3594 10162 3563 10221
TIME...MOT...LOC 0521Z 226DEG 40KT 3566 10233
HAIL...1.25IN
WIND...60MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:02 PM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, Jun 13, 5:02 PM CDT, 7 hours 19 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 502 PM CDT MON JUN 13 2016 .Update... We have locally extended the Tornado Watch further south into Oldham and Deaf Smith counties. Deep layer shear will be sufficient for thunderstorm organization and supercell development across this area with around 30-35 knots of 0-6 km Bulk shear. One storm has recently displayed severe characteristics on radar near Adrian, and another over far southern Hartley County has shown increasing deep rotation. Low level shear is not particularly strong in this area so the tornado threat is minimal, so the focus is primarily hail and wind. MLCAPE of near 3,000 will support robust updrafts capable of large hail. Further north, deep layer shear values are stronger with 35-45 knots seen on SPC Mesoanalysis are even more supportive of organized convection. However, trends in the cumulus field suggest some subsidence/CIN remains and this will limit the threat in the near term. Across northeast New Mexico, on the leading edge of more substantial ascent from approaching shortwave, thunderstorms have been able to organize into a line. Given orientation of shear vectors these storms should maintain some level of semi-discreteness as they move into the northwest portions of our area. The main threat will be hail and especially wind once upscale growth and a maturing cold pool occur. The tornado threat is present but minimal given limited low level shear and evolving storm mode. Enhancement of low level shear near pre-existing boundaries from morning convection and slight increase in low level jet this evening may be when a tornado or two occurs, if one occurs at all. Again, even in the northwestern portion of the area, the emphasis is on wind and to a lesser degree marginally severe hail. BRB && .Prev Discussion... /Issued 237 PM CDT MON JUN 13 2016/ Short Term... Latest water vapor channel imagery clearly shows a fairly substantial shortwave trough over southwest Utah moving northeastward. Large scale ascent is increasing across New Mexico and Colorado as a result, and this lift should begin to overspread our area later this afternoon. On the northeast periphery of mid- upper ridging, an MCS moved through the northeast and eastern Panhandles early this morning. An outflow boundary spawn by this thunderstorm complex moved southwest through the area this morning bringing stratus to much of the area that has persisted in some locations into early afternoon. East-northeasterly winds immediately behind the boundary have become more southeasterly across the southern portion of the Texas Panhandle and these should strengthen as lee trough deepens in response to the approaching trough. Plentiful moisture is present and as diabatic heating continues instability will grow. The 12z sounding is probably too warm around 850-700 mb given closer proximity of ridge axis early this morning. Ascent from approaching trough should cool this lessening convective temperatures. But, taken literally, the convective temperature would be in the mid 90s. Latest visible satellite and visual observations from the NWS office shows stratocumulus with little vertical development yet, which makes sense given the above. Further west near and just east of the Rockies and just east onto the western end of the Raton Mesa convection has already developed, which seems to line up with leading edge of more substantial ascent from the approaching shortwave. Some additional development ahead of this seems possible as gradual cooling aloft occurs and convective temperatures are reached. A moderately unstable environment (2,000-2,500 J/kg MLCAPE) later this afternoon in additional to increasing storm depth shear (35-45 knots) as mid-upper speed max overspreads the area should support organized storms and a severe threat. The best alignment of shear and instability is expected to be across roughly the northern half of the area, including the northern Texas Panhandle and the Oklahoma Panhandle. Large hail and damaging winds will be the primary through, although low level veering could support a tornado or two. Limiting factors for tornado will be 1.) uncertainty on storm mode (upscale growth into an MCS may occur before or shortly after entering our area), 2.) modest low-level jet strengthening at best this evening. Storms should progress enough to limit the heavy rainfall amounts and flooding threat, although PWAT values in the models are quite high. QPF amounts were increased above most guidance. Thunderstorms should move west to east across the area through evening and early night exiting by morning. Winds will shift to northwesterly later tonight behind an eastward shifting surface trough as the mid-upper shortwave moves northeast away from the area. We will continue to monitor trends and further diagnose pre-existing boundaries from early morning convection that may locally augment shear and result in a higher severe/tornado threat, especially with any convection that remains discrete/supercellular into the evening hours. Mesoscale discussions will be sent as needed. Long Term... By Tuesday, heights begin to rise across the Panhandles as an upper level ridge slowly develops. The result is a fairly warm and dry forecast through the weekend. In fact, there is potential to meet heat advisory criteria (105 degrees on the Caprock, and 110 degrees off of the Caprock) Friday and Saturday via either the ambient air temperatures or via heat index. Daily high temperatures at the base of Palo Duro Canyon will likely range from 100 to 108 (heat index values will also be in this range) as early as tomorrow afternoon. So if you have outdoor activities planned over the next several days be sure to stay hydrated especially if you plan to hike in the Canyon. While the extended portion of the forecast is expected to remain dry, there is some suggestion that weak embedded shortwaves on the periphery of the ridge could allow for isolated showers and thunderstorms to develop during the heat of the day on Wednesday and Thursday. For now, have kept 10% to 20% chances for the afternoon hours of both days but confidence on occurrence is low. && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/3
Hazardous weather outlook, Jun 13, 2:38 PM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 238 PM CDT MON JUN 13 2016 OKZ001>003-TXZ001>020-140745- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 238 PM CDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE AREA. A FEW SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY, WITH THE BEST CHANCES IN THE NORTHERN HALF OF THE COMBINED PANHANDLES. LARGE HAIL TO THE SIZE OF GOLF BALLS, GUSTY WINDS OF UP TO 70 MPH, AND HEAVY RAIN WILL BE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HOT TEMPERATURES ARE EXPECTED FOR THE REMAINDER OF THE WEEK. AFTERNOON HEAT INDEX VALUES MAY EXCEED 105 DEGREES IN PARTS OF THE EASTERN PANHANDLES WEDNESDAY THROUGH THE WEEKEND WITH VALUES BETWEEN 100 AND 108 AT THE BASE OF PALO DURO CANYON. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Local storm report, Jun 13, 10:05 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1005 PM CDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 3 W CANYON 34.98N 101.98W
06/13/2016 M1.00 INCH RANDALL TX PUBLIC
&&
EVENT NUMBER AMA1600576
LORENZENLocal storm report, Jun 13, 10:06 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 8 SW AMARILLO 35.12N 101.92W
06/13/2016 E1.75 INCH RANDALL TX EMERGENCY MNGR
&&
EVENT NUMBER AMA1600577
CELocal storm report, Jun 13, 10:14 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL 5 N CANYON 35.06N 101.92W
06/13/2016 M1.25 INCH RANDALL TX PUBLIC
&&
EVENT NUMBER AMA1600578
LORENZENSpecial weather statement, Jun 13, 10:40 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1040 PM CDT MON JUN 13 2016
TXZ009-010-014-015-019-140415-
ROBERTS TX-GRAY TX-DONLEY TX-WHEELER TX-HEMPHILL TX-
1040 PM CDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...EASTERN
ROBERTS...GRAY...HEMPHILL AND NORTHERN DONLEY COUNTIES UNTIL 1115 PM
CDT...
AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CANADIAN TO 4 MILES
EAST OF LORA TO LAKE MCCLELLAN. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CANADIAN...CLARENDON...MIAMI...BRISCOE...WHEELER...MCLEAN...LEFORS...
HOWARDWICK...LAKE MCCLELLAN...LAKE MARVIN...LORA...GLAZIER...
GREENBELT LAKE...ALANREED...NEW MOBEETIE...KELLERVILLE AND MOBEETIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE PANHANDLE
OF TEXAS.
LAT...LON 3533 10022 3518 10046 3518 10054 3513 10054
3479 10109 3536 10108 3563 10070 3606 10068
3606 10000 3600 10000
TIME...MOT...LOC 0339Z 253DEG 36KT 3597 10047 3574 10048 3521 10086
BRBSpecial weather statement, Jun 13, 10:41 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT MON JUN 13 2016
TXZ018-140415-
ARMSTRONG TX-
1041 PM CDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
1115 PM CDT...
AT 1041 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WAYSIDE...OR 17 MILES SOUTHWEST OF CLAUDE...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE PANHANDLE
OF TEXAS.
LAT...LON 3481 10163 3499 10162 3501 10111 3476 10112
3475 10112 3475 10116
TIME...MOT...LOC 0341Z 272DEG 23KT 3490 10155
BRBSpecial weather statement, Jun 13, 11:26 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 PM CDT MON JUN 13 2016
TXZ010-014-015-018>020-140530-
ARMSTRONG TX-GRAY TX-DONLEY TX-WHEELER TX-HEMPHILL TX-
COLLINGSWORTH TX-
1126 PM CDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH...SOUTHEASTERN
ARMSTRONG...WHEELER...EASTERN GRAY...HEMPHILL AND DONLEY COUNTIES
UNTIL 1230 AM CDT...
AT 1123 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES WEST OF DURHAM TO 3 MILES
NORTHWEST OF SHAMROCK TO NEAR LELA TO 12 MILES NORTHWEST OF BRICE.
MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
NICKLE SIZE HAIL WILL BE POSSIBLE MAINLY SOUTH OF HIGHWAY 287.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON...CLARENDON...SHAMROCK...BRISCOE...WHEELER...MCLEAN...
HOWARDWICK...HEDLEY...DODSON...LUTIE...LAKE MCCLELLAN...LELA...
LELIA LAKE...TWITTY...SAMNORWOOD...QUAIL...LAKE MARVIN...DOZIER...
ALLISON AND GREENBELT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3481 10132 3606 10013 3605 10000 3475 10000
3475 10123
TIME...MOT...LOC 0423Z 274DEG 26KT 3581 10004 3526 10028 3520 10038
3480 10108
MJGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:16 PM CDT | Special Weather Statement | AMA | Oldham | 29 min |
| Jun 13, 7:36 PM CDT | Areal Flood Advisory | AMA | Hartley, Moore, Oldham, Potter | 3 hr |
| Jun 13, 7:50 PM CDT | Tornado Warning | AMA | Potter | 25 min |
| Jun 13, 8:07 PM CDT | Tornado Warning | AMA | Moore | 23 min |
| Jun 13, 8:12 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 48 min |
| Jun 13, 8:23 PM CDT | Tornado Warning | AMA | Carson, Potter | 24 min |
| Jun 13, 8:46 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 24 min |
| Jun 13, 8:53 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 82 min |
| Jun 13, 9:06 PM CDT | Special Weather Statement | AMA | Hutchinson | 39 min |
| Jun 13, 9:16 PM CDT | Special Weather Statement | AMA | Potter, Randall | 29 min |
| Jun 13, 9:39 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 45 min |
| Jun 13, 9:45 PM CDT | Special Weather Statement | AMA | Armstrong | 45 min |
| Jun 13, 9:48 PM CDT | Special Weather Statement | AMA | Gray, Roberts | 42 min |
| Jun 13, 10:00 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 37 min |
| Jun 13, 10:07 PM CDT | Areal Flood Advisory | AMA | Randall | 3 hr |
| Jun 13, 10:20 PM CDT | Areal Flood Advisory | AMA | Armstrong | 3 hr |
| Jun 13, 10:40 PM CDT | Special Weather Statement | AMA | Gray, Hemphill, Wheeler | 35 min |
| Jun 13, 10:41 PM CDT | Special Weather Statement | AMA | Armstrong | 34 min |
| Jun 13, 11:26 PM CDT | Special Weather Statement | AMA | Collingsworth, Donley, Hemphill, Wheeler | 64 min |
| Jun 14, 12:06 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 54 min |
| Jun 14, 1:08 AM CDT | Special Weather Statement | AMA | Hansford, Hutchinson, Moore, Ochiltree, Potter, Sherman | 52 min |
| Jun 14, 2:13 AM CDT | Special Weather Statement | AMA | Hansford, Hutchinson, Lipscomb, Ochiltree, Roberts | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.